Minocycline-Induced Drug Hypersensitivity Syndrome Followed by Multiple Autoimmune Sequelae

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Drug hypersensitivity syndrome (DHS) is a severe, multisystem adverse drug reaction that may occur following the use of numerous medications, including anticonvulsants, sulfonamides, and minocycline hydrochloride. Long-term autoimmune sequelae of DHS have been reported, including hypothyroidism.

Observations:

A 15-year-old female adolescent developed DHS 4 weeks after starting minocycline therapy for acne vulgaris. Seven weeks later she developed autoimmune hyperthyroidism (Graves disease), and 7 months after discontinuing minocycline therapy she developed autoimmune type 1 diabetes mellitus. In addition, she developed elevated titers of several markers of systemic autoimmune disease, including antinuclear, anti-Sjögren syndrome A, and anti-Smith antibodies.

Conclusions:

Minocycline-associated DHS may be associated with multiple autoimmune sequelae, including thyroid disease, type 1 diabetes mellitus, and elevated markers of systemic autoimmunity. Long-term follow-up is needed in patients with DHS to determine the natural history of DHS-associated sequelae.

Related Topics

    loading  Loading Related Articles